MAUDE Adverse Event Report: DEPUY SYNTHES SPINE KERRISON APPROXIMATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SYNTHES SPINE KERRISON APPROXIMATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 274655100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 11/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The surgeon was trying to place the reducer under the head of the polyaxial screw and while he was doing that, twisted it left and right to maneuver it under the head of the screw and the tip broke off.
 
Additional Manufacturer Narrative
Visual examination at the macroscopic level revealed that the instrument¿s distal tip had become fractured.The fractured tip was not provided for analysis.Device was then sent for fracture analysis.The fracture analysis report notes that the fractured surface exhibits rough surface characteristics that extend across the entire surface suggesting that the tip underwent a static overload failure.No material defects or other abnormalities have been identified in the fracture analysis report.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause for the instrument¿s distal tip becoming fractured cannot be positively determined.However, the fracture analysis report notes that the fractured surface exhibits rough surface characteristics that extend across the entire surface suggesting that the tip underwent a static overload failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device received at investigation site on 11/9/2017.

Brand Name
KERRISON APPROXIMATOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key7062376
Report Number1526439-2017-50017
Device Sequence Number11102277
Product Code LXH
UDI-Device Identifier10705034193175
UDI-Public10705034193175
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number274655100
Device Lot Number0106DC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2017
Initial Date Received by Manufacturer 11/02/2017
Supplement Date Received by Manufacturer11/09/2017
12/01/2017
Initial Report FDA Received Date11/27/2017
Supplement Report FDA Received Date12/04/2017
12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR